Alert archive / North Carolina / Flash Flood Warnings in 1995

Flash Flood Warning 97, NWS Blacksburg, VA

July 3, 1995Caswell County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jul 3, 1995, 10:12 PM EDT for Caswell County, North Carolina. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 3, 1995, 10:12 PM EDT (02:12 UTC)
Expired
Jul 4, 1995, 1:15 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Caswell County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1600 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 040213
FFWRNK
NCC033-040515-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1012 PM EDT MON JUL 3 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  115 AM EDT
FOR THE FOLLOWING COUNTY...
 
IN NORTH CENTRAL NORTH CAROLINA
 
   ...CASWELL COUNTY
 
AT 1012 PM WEATHER RADAR RAINFALL ESTIMATES INDICATED AROUND /2.5/ TWO
AND ONE HALF INCHES OF RAINFALL IN THE LAST HOUR. THE HEAVIEST RAIN WAS
INDICATED TO HAVE FALLEN NEAR LOCUST HILL.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
SPN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 8:20 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 3, 8:20 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERIVCE BLACKSBURG VA
820 PM EDT MON JUL 3 1995

SUGGESTIONS...

WBC...I KNOW WE TRY TO KEEP THIS TO 1ST PD FOR THE MOST PART...BUT
PLEASE HANG IN WITH ME FOR A MINUTE.  WUD RATHER SEE CLDY WITH PATCHY
L- RATHER THAN RAIN. ALSO ON TUE...EVEN THO POP IS ONLY 50
PERCENT...SAYING RAIN SEEMS RATHER WET AND INDICATIVE OF A STDY
PRECIP EVENT.  SINCE IT IS A HOLIDAY AND THERE IS SOME
UNCERTAINTY...DO YOU THINK PATCHY AM L- THEN MOSTLY CLOUDY WITH
SCATTERED SHOWERS AND POSSIBLY A TSTM FOR THE PDMONT?? IF THE FRONT
GETS THRU THE SRN PDMONT IT CUD BE PTLY SUNNY VERY WARM AND HUMID
WITH PM TRW.

CRW...NOT SURE ABOUT RW/TRW LATE TONIGHT...OTRW FCST LUKS GUD.

RDU...FCST LUKS GUD.

DISCUSSION...
21Z SFC ANAL INDCTS SOUPY AIR LOCATED ALNG EXTRME SRN PART OF NC/SC
STATELINE.  DWPTS N OF FRNT IN M60S WHILE SOUPY AIR HAS DWPTS IN
LM70S. NEAR AND AHD OF FRNT TRW'S HAVE BEEN FIRING UP MOSTLY ACRS NC
WITH ANOTHER BATCH WITH SHRTWV ACRS KY/TN.  FRNT WILL CONT SLO PRGRS
N DURING THE NIGHT WITH LIGHT ERLY'S AHD OF IT SLOWLY TURNING MORE
SERLY.  TRW'S TO DIE OUT WITH SETTING SUN OVR NC...BUT CUD STILL SEE
A FEW STRGLERS INTO EXTRME SW VA AND NW NC LATE AT NIGHT FROM TN/KY
CLUSTER.  WITH SAT PIX SHOING THIS BATH TURNING SE...THINK THEY SHUD
MISS MOST OF REST OF SE WV AND SW VA.

IN ANY EVENT LO CLDS TO STACK UP AGNST MTNS IN PDMONT OVR NIGHT AND
SOME PTCHY L- POSS TO DEVLP DURING PREDAWN...BUT TO BE LIGHT.

SPN

In the hours before

Special weather statement, Jul 3, 7:34 PM EDT, 2 hours 38 minutes before
NCZ005-006-040105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT MON JUL 3 1995

AT 734 PM RADAR INDICATED TWO STRONG THUNDERSTORMS.  ONE LOCATED
ABOUT 5 MILES WEST OF ANDERSON OR 2 MILES SOUTH OF CAMP SPRINGS IN
IN CASWELL COUNTY.  THE OTHER WAS LOCATED OVER 6 MILES SOUTH OF
REIDSVILLE IN ROCKINGHAM COUNTY.  BOTH STORMS WERE PRODUCING VERY
HEAVY RAIN AS THEY DRIFTED SLOWLY TO THE EAST.  THESE STORMS MAY
ALSO BE ACCOMPANIED BY GUSTY WINDS AND FREQUENT LIGHTNING.

THE HEAVY RAINFALL AND SLOW MOVEMENT OF THESE STORMS MAY RESULT
IN PONDING OF WATER ON ROADS AND LOW-LYING AREAS.

SPN

&F*05 10141t-WUUS"
<IWWUS(
kWUUS
1 99343 71204 46p9`WWUS
LWUUS
703 70014 333 91555 11107 22114=PI`WWUS
<Q1WUUS&
 DsWWAK
L0156
10503 700dWUUS
2093=
46013 03K`WWUS
TwWUUS
|sF6WWUS
``WWUS
hI7`WWUS
^WUUS,
 46/// /3106 1010154 92250 22200 00153
Special weather statement, Jul 3, 7:34 PM EDT, 2 hours 38 minutes before
NCZ005-006-040105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT MON JUL 3 1995

AT 734 PM RADAR INDICATED TWO STRONG THUNDERSTORMS.  ONE LOCATED
ABOUT 5 MILES WEST OF ANDERSON OR 2 MILES SOUTH OF CAMP SPRINGS IN
IN CASWELL COUNTY.  THE OTHER WAS LOCATED OVER 6 MILES SOUTH OF
REIDSVILLE IN ROCKINGHAM COUNTY.  BOTH STORMS WERE PRODUCING VERY
HEAVY RAIN AS THEY DRIFTED SLOWLY TO THE EAST.  THESE STORMS MAY
ALSO BE ACCOMPANIED BY GUSTY WINDS AND FREQUENT LIGHTNING.

THE HEAVY RAINFALL AND SLOW MOVEMENT OF THESE STORMS MAY RESULT
IN PONDING OF WATER ON ROADS AND LOW-LYING AREAS.

SPN

&F*05 10141t-WUUS"
<IWWUS(
kWUUS
1 99343 71204 46p9`WWUS
LWUUS
703 70014 333 91555 11107 22114=PI`WWUS
<Q1WUUS&
 DsWWAK
L0156
10503 700dWUUS
2093=
46013 03K`WWUS
TwWUUS
|sF6WWUS
``WWUS
hI7`WWUS
^WUUS,
 46/// /3106 1010154 92250 22200 00153
Special weather statement, Jul 3, 8:49 PM EDT, 1 hour 23 minutes before
NCZ001>006-018>020-040255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 PM EDT MON JUL 3 1995

AT 848 PM RADAR INDICATED SCATTERED THUNDERSTORMS ACROSS NORTHWEST
NORTH CAROLINA.  THE STRONGEST WAS LOCATED JUST WEST OF SUGAR GROVE
AND WAS PRODUCING VERY HEAVY RAIN AS IT TRACKED TO THE NORTHEAST AT
LESS THAN 10 MILES AN HOUR.  PERSONS IN THE PATH OF THIS STORM FOR
THE HEAVY RAIN TO RESULT IN LOCALIZED PONDING OF WATER ON ROADS...
POOR DRAINAGE AREAS AND LOW SPOTS.  THIS STORM MAY ALSO BE
ACCOMPANIED BY GUSTY WINDS...AND SMALL HAIL.

ELSEWHERE THUNDERSTORMS WERE LOCATED OVER SOUTHWESTERN WILKES
COUNTY...SOUTHEASTERN STOKES...ROCKINGHAM AND CASWELL COUNTIES.
THESE STORMS ARE ALSO ACCOMPANIED BY VERY HEAVY RAIN AND CAN CAUSE
PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS AS THEY TRACK
SLOWLY TO THE EAST.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP A WEATHER EYE ON THE SKY.  MOTORISTS SHOULD BE
ALERT TO WATER ON ROADS.

SPN

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:46 PM EDTFlash Flood WarningRNKRockingham3 hr
Jul 3, 10:27 PM EDTSevere Thunderstorm WarningRNKCaswell63 min
Jul 3, 10:55 PM EDTFlash Flood WarningRNKSurry3 hr

Nearby

Flash Flood Warnings in North Carolina, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.